Alert archive / Colorado / High Wind Warnings in 2019
High Wind Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Oct 20, 2019, 1:31 AM MDT for Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska; Cheyenne County, Sherman County, Kansas. It took effect at Oct 20, 2019, 12:00 PM MDT. It was in force for 7 hr. 25 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 20, 2019, 1:31 AM MDT (07:31 UTC)
- In effect from
- Oct 20, 2019, 12:00 PM MDT
- Expired
- Oct 20, 2019, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 3:30 PM MDT | NON-TSTM WND GST 56 | 5 Nnw Heartstrong, CO | |
| Oct 20, 3:34 PM MDT | NON-TSTM WND GST 53 | 1 Sse Yuma, CO | MESONET STATION K2V6 1.5 SE YUMA (NWS/FAA). |
| Oct 20, 3:34 PM MDT | NON-TSTM WND GST 53 | 2 Sse Yuma, CO | AWOS STATION K2V6 1 SE YUMA. |
| Oct 20, 4:14 PM MDT | DUST STORM | Yuma, CO | VISIBILITY DOWN TO 5 MILES WITH BLOWING DUST |
| Oct 20, 4:14 PM MDT | DUST STORM | Yuma, CO | VISIBILITY DOWN TO 5 MILES WITH BLOWING DUST. |
| Oct 20, 4:26 PM MDT | DUST STORM | St. Francis, KS | VISIBILITY DOWN TO 5 MILES WITH BLOWING DUST. |
| Oct 20, 4:30 PM MDT | DUST STORM | St. Francis, KS | EM REPORTS LOW VISIBILITY WITH A PICTURE WITH BLOWING DUST NEAR ST. FRANCIS. VISIBILITY ESTIMATED TO BE AROUND 5 MILES. |
| Oct 20, 4:37 PM MDT | NON-TSTM WND GST 51 | 11 Ese Thurman, CO | |
| Oct 20, 4:37 PM MDT | NON-TSTM WND GST 51 | Flagler, CO | |
| Oct 20, 5:08 PM MDT | DUST STORM | Goodland, KS | VISIBILITY DOWN TO 6 MILES WITH BLOWING DUST |
| Oct 20, 5:08 PM MDT | DUST STORM | Goodland, KS | VISIBILITY DOWN TO 6 MILES WITH BLOWING DUST. |
| Oct 20, 5:24 PM MDT | NON-TSTM WND GST 51 | Goodland, KS | |
| Oct 20, 5:24 PM MDT | NON-TSTM WND GST 55 | Yuma, CO | |
| Oct 20, 5:26 PM MDT | DUST STORM | Burlington, CO | VISIBILITY DOWN TO 6 MILES WITH BLOWING DUST. |
| Oct 20, 5:26 PM MDT | NON-TSTM WND GST 52 | Burlington, CO | |
| Oct 20, 5:31 PM MDT | DUST STORM | Yuma, CO | VISIBILITY DOWN TO 4 MILES WITH BLOWING DUST. |
| Oct 20, 5:31 PM MDT | NON-TSTM WND GST 56 | Yuma, CO | |
| Oct 20, 5:32 PM MDT | DUST STORM | Goodland, KS | VISIBILITY DOWN TO 4 MILES WITH BLOWING DUST. |
| Oct 20, 5:34 PM MDT | HIGH SUST WINDS 44 | 2 Sse Yuma, CO | NW WINDS SUSTAINED AT 44 MPH AT 5:34 PM MDT, (2334 UTC) AT AWOS STATION K2V6, 1 SE YUMA. |
| Oct 20, 5:35 PM MDT | DUST STORM | Yuma, CO | VISIBILITY DOWN TO 3 MILES WITH BLOWING DUST. |
| Oct 20, 5:35 PM MDT | NON-TSTM WND GST 58 | Yuma, CO | |
| Oct 20, 5:41 PM MDT | NON-TSTM WND GST 56 | Goodland, KS | |
| Oct 20, 5:55 PM MDT | NON-TSTM WND GST 52 | Wray, CO | |
| Oct 20, 6:32 PM MDT | NON-TSTM WND GST 54 | Wray, CO | |
| Oct 20, 6:35 PM MDT | HIGH SUST WINDS 45 | 2 Nw Wray, CO | NW WINDS SUSTAINED AT 45 MPH AT 6:35 PM MDT (0035 UTC) AT AWOS STATION K2V5, 2 NW WRAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 7.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3418 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722 WWUS73 KGLD 200731 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 131 AM MDT Sun Oct 20 2019 COZ090-091-NEZ079-210100- /O.NEW.KGLD.HW.W.0004.191020T1800Z-191021T0100Z/ Yuma County-Kit Carson County-Dundy- Including the cities of Yuma, Wray, Burlington, and Benkelman 131 AM MDT Sun Oct 20 2019 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING... * WHAT...Sustained northwest winds as high as 35 to 45 mph and gusts ranging from 55 to 65 mph. * WHERE...In Nebraska, Dundy County. In Colorado, Yuma County and Kit Carson County. * WHEN...From noon today to 7 PM MDT this evening. * IMPACTS...High winds may down trees, power lines, and damage property. Winds of this magnitude will also create dangerous driving conditions, particularly for high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items. If you must travel this afternoon, exercise caution, especially if you drive a high-profile vehicle. && $$ KSZ001-013-210100- /O.NEW.KGLD.HW.W.0004.191020T1800Z-191021T0100Z/ Cheyenne-Sherman- Including the cities of St. Francis, Bird City, and Goodland 131 AM MDT Sun Oct 20 2019 /231 AM CDT Sun Oct 20 2019/ ...HIGH WIND WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...Sustained northwest winds as high as 35 to 45 mph and gusts ranging from 55 to 65 mph. * WHERE...Cheyenne and Sherman Counties. * WHEN...From noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...High winds may down trees, power lines, and damage property. Winds of this magnitude will also create dangerous driving conditions, particularly for high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items. If you must travel this afternoon, exercise caution, especially if you drive a high-profile vehicle. High dust concentrations can aggravate asthma and cause respiratory problems, especially in children, the elderly, or those with pre- existing respiratory conditions. The Kansas Department of Health and Environment recommends taking preventative measures such as staying indoors or wearing protective breathing masks, if outside. && $$ Vincent
3 follow-up statements
964 WWUS73 KGLD 202044 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 244 PM MDT Sun Oct 20 2019 COZ090-091-NEZ079-210100- /O.CON.KGLD.HW.W.0004.000000T0000Z-191021T0100Z/ Yuma County-Kit Carson County-Dundy- Including the cities of Yuma, Wray, Burlington, and Benkelman 244 PM MDT Sun Oct 20 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...Sustained northwest winds as high as 35 to 45 mph and gusts ranging from 55 to 65 mph. * WHERE...In Nebraska, Dundy County. In Colorado, Yuma County and Kit Carson County. * WHEN...From noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...High winds may down trees, power lines, and damage property. Winds of this magnitude will also create dangerous driving conditions, particularly for high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ001-013-210100- /O.CON.KGLD.HW.W.0004.000000T0000Z-191021T0100Z/ Cheyenne-Sherman- Including the cities of St. Francis, Bird City, and Goodland 244 PM MDT Sun Oct 20 2019 /344 PM CDT Sun Oct 20 2019/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...Sustained northwest winds as high as 35 to 45 mph and gusts ranging from 55 to 65 mph. * WHERE...Cheyenne and Sherman Counties. * WHEN...From noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...High winds may down trees, power lines, and damage property. Winds of this magnitude will also create dangerous driving conditions, particularly for high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
047 WWUS73 KGLD 202115 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 315 PM MDT Sun Oct 20 2019 COZ090-091-NEZ079-210100- /O.CON.KGLD.HW.W.0004.000000T0000Z-191021T0100Z/ Yuma County-Kit Carson County-Dundy- Including the cities of Yuma, Wray, Burlington, and Benkelman 315 PM MDT Sun Oct 20 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...Sustained northwest winds as high as 35 to 45 mph and gusts ranging from 55 to 65 mph. * WHERE...In Nebraska, Dundy County. In Colorado, Yuma County and Kit Carson County. * WHEN...From noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...High winds may down trees, power lines, and damage property. Winds of this magnitude will also create dangerous driving conditions, particularly for high-profile vehicles. * ADDITIONAL DETAILS...Blowing dust will drop visibilities locally to as low as three miles. This may create hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ001-013-210100- /O.CON.KGLD.HW.W.0004.000000T0000Z-191021T0100Z/ Cheyenne-Sherman- Including the cities of St. Francis, Bird City, and Goodland 315 PM MDT Sun Oct 20 2019 /415 PM CDT Sun Oct 20 2019/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...Sustained northwest winds as high as 35 to 45 mph and gusts ranging from 55 to 65 mph. * WHERE...Cheyenne and Sherman Counties. * WHEN...From noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...High winds may down trees, power lines, and damage property. Winds of this magnitude will also create dangerous driving conditions, particularly for high-profile vehicles. * ADDITIONAL DETAILS...Blowing dust will drop visibilities locally to as low as three miles. This may create hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event... such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children... elderly...or those with pre-existing respiratory conditions. People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
500 WWUS73 KGLD 210058 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 658 PM MDT Sun Oct 20 2019 COZ090-091-KSZ001-013-NEZ079-210200- /O.EXP.KGLD.HW.W.0004.000000T0000Z-191021T0100Z/ Yuma County-Kit Carson County-Cheyenne-Sherman-Dundy- Including the cities of Yuma, Wray, Burlington, St. Francis, Bird City, Goodland, and Benkelman 658 PM MDT Sun Oct 20 2019 /758 PM CDT Sun Oct 20 2019/ ...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS EVENING... Northwest winds gusting in the 45 to 55 mph range will continue for another few hours with gusts in the 30 to 40 mph range from late this evening through the overnight hours. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Oct 19, 10:35 PM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, Oct 19, 10:35 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1035 PM MDT Sat Oct 19 2019
.UPDATE...
Issued at 835 PM MDT Sat Oct 19 2019
Have updated the forecast through early Sunday evening.
Main concerns are for fire weather and blowing dust Sunday.
Current Red Flag Warning area looks good based on 00z data.
Have adjusted the blowing dust threat to areas generally from
McCook to Goodland and Flagler west. This area is under favorable
surface to 1km winds, mainly after 21z through about 01z where
good mixing will also occur. Local ongoing research shows better
chances for blowing dust exist with wind gusts exceeding 35kts,
higher probabilities with gusts over 40kts which looks likely in
the northwest portion of the area. Soil moisture is very favorable
given dry conditions the past several days. My thinking is that a
plume or two of dust could originate in northeast Colorado,
northwest of our forecast area, and move toward the southeast into
our area from late afternoon toward sunset. Confidence isnt
terribly high but its certainly possible. Dust dispersion models
hint at this scenario as well.
Will also have to monitor the possibility of a High Wind Warning
being needed for Yuma county. Currently have wind gusts to 55 mph
in updated forecast. 0.5-1km winds reach 50kts in the northwest
corner of the county around 00z Monday. 00z HRRR shows a small
area of 50kt wind gusts in this area around 23z.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 337 PM MDT Sat Oct 19 2019
Mostly zonal flow aloft was dominating over the Tri-State area
earlier today along with low level CAA moving in behind a weak
cold front that passed through the area this morning. Skies have
cleared out and highs only got into the mid to upper 60s. Our
surface flow will become southwesterly shortly before turning
south as another shortwave moves across our area from the
southeast tonight. Winds are also expected to increase with this
system coming through, and skies will become more cloudy as a
result.
Tomorrow the trough will strengthen over the rockies leading to
the pressure gradient over our area tightening and increasing
winds ahead of this system. We are still forecast to dry out,
dropping our RH values in the lower teens for the southern half of
our CWA. Looking at guidance, winds will become west 15 to 25 mph
increasing at peak afternoon heating to around 25 to 35 mph with
gusts potentially up to 45-50 mph.
As a result, felt it was a no-brainer to go ahead and upgrade the
Fire Weather Watch to a Red Flag Warning. Kept the same counties
at this time as confidence wasn't high enough to expand the
warning any further north, but that may change tonight on the
midnight crew's watch. Timing is a little difficult because as the
trough deepens and start to trek east, we will see an increase in
moisture to our area ahead of the system. So, as of now, thinking
if we do reach critical fire weather criteria, for counties not
in the warning, it will be very brief in time, and more isolated
to our southeastern counties.
Lastly, for Sunday afternoon, because we are so dry and this time
of year, we are is still a risk of patchy blowing dust across the
entire Tri-State area.
Monday is looking less likely to met fire weather thresholds, so
kept it out at this time, but blowing dust could be possible as
winds are expected to be sustained around 20 mph. Looking at flow
aloft, we will switch back to the northwest after the trough has
moved out of our area. As a result, we will see clearing skies
with highs in the mid 50s. and overnight lows in the lower 30s.
.LONG TERM...(Sunday night through Saturday)
Issued at 230 PM MDT Sat Oct 19 2019
The CWA lies on the backside of a lifting trough Monday. A ridge
moves across the Tri-State area Tuesday. An upper level trough
begins to extend from the previous low, now over north-east Canada,
into the central Plains by Thursday. This trough moves across the
central U.S. through Friday morning as another ridge approaches. A
new trough swings southeastward into the northwest Plains Saturday.
Surface leeside troughing sets up along the Front Range Tuesday. As
the associated low moves out of the Tri-State area, a cold front
passes through Wednesday bringing precipitation in the form of rain
and snow. Dry conditions return Thursday night as high pressure
moves into the area. Another cold front moves into the northern
Plains Saturday causing leeside troughing to redevelop along the
Front Range.
High temperatures will range from the mid-40s to upper 60s through
the extended forecast period. Lows in the 20s to mid-40s are
expected. Monday and Wednesday could be breezy with winds from the
north-northwest at 15-25mph and gusts up to 35 mph. Aside from
Wednesday and Thursday when the precipitation and front are
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1035 PM MDT Sat Oct 19 2019
For KGLD and KMCK, vfr conditions through the period. South winds
of 11 to 16kts (highest at KGLD where gusts around 25kts expected)
will continue from taf issuance through about 10z. After 11z winds
steadily veer to the southwest then west the northwest with peak
gusts of 35kts or so at both sites late Sunday afternoon as a cold
front moves through. Gusty northwest winds continue after dark.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 11 AM MDT /noon CDT/ to 8 PM MDT /9 PM
CDT/ Sunday for KSZ013-027>029-041-042.
CO...Red Flag Warning from 11 AM to 8 PM MDT Sunday for COZ253-254.
NE...NONE.
&&
UPDATE...99
SHORT TERM...EV
LONG TERM...NEWMAN
AVIATION...99Hazardous weather outlook, Oct 19, 8:40 PM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 840 PM MDT Sat Oct 19 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 840 PM MDT Sat Oct 19 2019 /940 PM CDT Sat Oct 19 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... A Red Flag Warning is in effect for portions of the Tri-State area Sunday afternoon, primarily along and south of Interstate 70. Northwest winds gusting 40 to 55 mph are expected Sunday afternoon along and west of a line from McCook to Goodland and Flagler. Blowing dust creating reduced visibilities will be possible in these areas. Near critical fire weather conditions are expected across much of the area Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight.
Nearby
High Wind Warnings in Colorado, 2019High Wind Warnings in Kansas, 2019High Wind Warnings in Nebraska, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.